Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 208, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 25, 2020, 3:58 PM CDT for Cavalier County, North Dakota. It was in force for 30 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2020, 3:58 PM CDT (20:58 UTC)
- Expired
- Jul 25, 2020, 4:28 PM CDT
- In force
- 30 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cavalier County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 164 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 4:05 PM CDT | HAIL 1 | 6 Ene Clyde, ND | MOSTLY PEA SIZED, WITH A FEW LARGER STONES. |
| Jul 25, 4:05 PM CDT | HAIL 1 | 6 Ene Clyde, ND | MOSTLY PEA SIZE HAIL, BUT A FEW LARGER STONES. |
| Jul 25, 4:12 PM CDT | HAIL 1.5 | 14 W Langdon, ND | TIME ESTIMATED BASED ON RADAR. |
| Jul 25, 4:12 PM CDT | HAIL 1.5 | 14 W Langdon, ND | REPORT RECEIVED VIA BROADCAST MEDIA. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1814 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- -69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
623
WUUS53 KFGF 252058
SVRFGF
NDC019-252145-
/O.NEW.KFGF.SV.W.0208.200725T2058Z-200725T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
358 PM CDT Sat Jul 25 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Central Cavalier County in northeastern North Dakota...
* Until 445 PM CDT.
* At 358 PM CDT, a severe thunderstorm was located over Clyde, or 21
miles west of Langdon, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Dresden around 420 PM CDT.
Langdon around 425 PM CDT.
Osnabrock around 440 PM CDT.
Olga around 445 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4870 9897 4884 9892 4896 9796 4855 9795
TIME...MOT...LOC 2058Z 268DEG 40KT 4877 9884
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig2 follow-up statements
892
WWUS53 KFGF 252115
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
415 PM CDT Sat Jul 25 2020
NDC019-252145-
/O.CON.KFGF.SV.W.0208.000000T0000Z-200725T2145Z/
Cavalier ND-
415 PM CDT Sat Jul 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN CAVALIER COUNTY...
At 415 PM CDT, a severe thunderstorm was located 7 miles southwest of
Dresden, or 11 miles west of Langdon, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Dresden around 430 PM CDT.
Langdon around 435 PM CDT.
Vang around 455 PM CDT.
Olga around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4875 9874 4886 9870 4896 9796 4862 9795
TIME...MOT...LOC 2115Z 266DEG 30KT 4878 9863
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig320
WWUS53 KFGF 252128
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
428 PM CDT Sat Jul 25 2020
NDC019-252138-
/O.CAN.KFGF.SV.W.0208.000000T0000Z-200725T2145Z/
Cavalier ND-
428 PM CDT Sat Jul 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CAVALIER COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4875 9874 4886 9870 4896 9796 4862 9795
TIME...MOT...LOC 2126Z 268DEG 40KT 4878 9841
$$
KnutsvigWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:03 PM CDT, 55 minutes earlier.
Area forecast discussion, Jul 25, 3:03 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 303 PM CDT Sat Jul 25 2020 .SHORT TERM...(This evening through Sunday night) Issued at 303 PM CDT Sat Jul 25 2020 The main impact for the short term will be the cold frontal passage tonight, and any associated severe storms with it. Low clouds are finally scouring out of the southern Red River Valley, yet some still remain over west central Minnesota. Other areas have cleared, allowing good heating, with plenty of moisture. SPC meso page shows plenty of surface based CAPE along and west of the Valley, with good 0-6km effective shear. Surface cold front appears to be inching into the Devils Lake region and central North Dakota, which will be the focus for late afternoon and evening showers and storms. High resolution guidance shows activity breaking out over central North Dakota between 5 and 7 pm, with potential strong to severe storms then. Think most of the strong to severe activity will last through sundown, then think it will trend downward again. Not much of a low level jet tonight to keep things going beyond then, but will be monitoring those trends this evening. Even though storms may not be severe by late evening and overnight, they should hold together and bring some rain to many areas. All this activity should move out of the FA by late Sunday morning, with the rest of the period looking more normal temperature-wise, and quieter. .LONG TERM...(Monday through Saturday) Issued at 303 PM CDT Sat Jul 25 2020 July has been an active month so far, but it looks like we will be getting a break near the end of the month. High pressure is present at the surface throughout much of the next week. This quieter high pressure pattern starts to break down later in the week with some chances for showers or thunderstorms returning Friday into the weekend. For this potentially more active period there is good agreement on a change in pattern around this time, but specifics are uncertain with the spread in deterministic and ensemble guidance. Temperatures in this period will be relatively stable with a slight warming trend going from near normal on Monday to warmer than normal later in the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 115 PM CDT Sat Jul 25 2020 The main forecast issue for the immediate short term is how quick the remaining low clouds will exit the TAF sites, which include KFAR, KTVF, and KBJI. Basically, it appears they should exit out of these last sites within the next 1 to 2 hours. After that, expecting mainly light winds and minimal sky cover. Added in when TSRA should move in tonight. Best chances look to be for the northern TAF sites, but they could well impact even KFAR as well. Looks like this activity should exit the eastern FA Sunday morning, with a quieter period expected thereafter. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Godon LONG TERM...NC AVIATION...Godon
Hazardous weather outlook, Jul 25, 4:11 AM CDT, 11 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 411 AM CDT Sat Jul 25 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261300- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 411 AM CDT Sat Jul 25 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible this afternoon and evening. Storms are expected to affect the Devils Lake basin after 4pm, and the remainder of eastern North Dakota into the Red River Valley after 6pm. Severe storm potential will diminish after sunset. Main threats include hail up to 1.5 inches and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon.
In the hours before
Local storm report, Jul 25, 10:40 AM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1040 AM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 AM TSTM WND DMG 5 N AUDUBON 46.94N 95.98W
07/25/2020 BECKER MN PUBLIC
THREE TO FIVE INCH DIAMETER BRANCHES DOWN
BASED ON PICTURES WITH TIME ESTIMATED BASED
ON RADAR.
&&
NCLocal storm report, Jul 25, 11:33 AM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1133 AM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 AM TSTM WND DMG 9 S LAKE PARK 46.75N 96.10W
07/25/2020 BECKER MN PUBLIC
APPLE TREE DOWNED ON SOUTH SIDE OF BIG
CORMORANT LAKE. 1.58 INCHES OF RAIN
RECEIVED. REPORT RECEIVED VIA SOCIAL MEDIA.
TIME ESTIMATED VIA RADAR.
&&Local storm report, Jul 25, 11:43 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1143 AM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 AM TSTM WND DMG 5 SE PERHAM 46.55N 95.50W
07/25/2020 OTTER TAIL MN PUBLIC
TREES DOWNED ON SOUTH SIDE OF BIG PINE LAKE.
TIME ESTIMATED VIA RADAR.
&&Local storm report, Jul 25, 12:44 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1244 PM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 AM TSTM WND DMG 1 N ROLLAG 46.75N 96.24W
07/25/2020 CLAY MN PUBLIC
SUNFLOWER FIELDS FLATTENED. REPORT RECEIVED
VIA SOCIAL MEDIA. TIME ESTIMATED VIA RADAR.
&&Local storm report, Jul 25, 3:17 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
317 PM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG GRAND FORKS 47.92N 97.07W
07/24/2020 GRAND FORKS ND PUBLIC
SIDING DAMAGE AT SILVER WATERS APARTMENT
BUILDING. REPORT RECEIVED VIA SOCIAL MEDIA.
TIME ESTIMATED VIA RADAR.
1030 PM TSTM WND DMG GRAND FORKS 47.92N 97.07W
07/24/2020 GRAND FORKS ND PUBLIC
ROOF DAMAGE AT THE BODEN APARTMENT COMPLEX.
REPORT RECEIVED VIA SOCIAL MEDIA. TIME
ESTIMATED VIA RADAR.
&&Special weather statement, Jul 25, 3:28 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Grand Forks ND 328 PM CDT Sat Jul 25 2020 NDZ006-007-252115- Towner ND-Cavalier ND- 328 PM CDT Sat Jul 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOWNER AND NORTHWESTERN CAVALIER COUNTIES UNTIL 415 PM CDT... At 327 PM CDT, Doppler radar was tracking a strong thunderstorm over Rocklake, or 41 miles west of Langdon, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Rocklake around 335 PM CDT. Calvin, Clyde and Sarles around 405 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4871 9937 4883 9940 4898 9887 4874 9876 TIME...MOT...LOC 2027Z 255DEG 24KT 4878 9929 Knutsvig
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 7:38 PM CDT | Special Weather Statement | FGF | Nelson | 37 min |
| Jul 24, 7:44 PM CDT | Special Weather Statement | FGF | Nelson | 31 min |
| Jul 24, 8:15 PM CDT | Special Weather Statement | FGF | Nelson | 30 min |
| Jul 24, 8:17 PM CDT | Special Weather Statement | FGF | Barnes | 28 min |
| Jul 24, 8:19 PM CDT | Severe Thunderstorm Warning | FGF | Nelson | 26 min |
| Jul 24, 8:27 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey | 33 min |
| Jul 24, 8:36 PM CDT | Special Weather Statement | FGF | Barnes | 39 min |
| Jul 24, 8:50 PM CDT | Special Weather Statement | FGF | Eddy | 25 min |
| Jul 24, 9:05 PM CDT | Special Weather Statement | FGF | Nelson | 55 min |
| Jul 24, 9:18 PM CDT | Special Weather Statement | FGF | Walsh | 42 min |
| Jul 24, 9:30 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 45 min |
| Jul 24, 9:43 PM CDT | Special Weather Statement | FGF | Grand Forks | 47 min |
| Jul 24, 9:53 PM CDT | Special Weather Statement | FGF | Steele, Traill | 52 min |
| Jul 24, 10:06 PM CDT | Special Weather Statement | FGF | Walsh | 24 min |
| Jul 24, 10:14 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 46 min |
| Jul 24, 11:09 PM CDT | Special Weather Statement | FGF | Sargent | 66 min |
| Jul 24, 11:41 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 64 min |
| Jul 25, 12:01 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 44 min |
| Jul 25, 12:07 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 38 min |
| Jul 25, 12:27 AM CDT | Special Weather Statement | FGF | Sargent | 48 min |
| Jul 25, 12:42 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 27 min |
| Jul 25, 1:30 AM CDT | Special Weather Statement | FGF | Richland | 60 min |
| Jul 25, 2:05 AM CDT | Areal Flood Advisory | FGF | Cass | 5 hr |
| Jul 25, 8:53 AM CDT | River Flood Warning | FGF | Cass | 3 days |
| Jul 25, 8:55 AM CDT | River Flood Warning | FGF | Cass | 49 hr |
| Jul 25, 3:28 PM CDT | Special Weather Statement | FGF | Towner | 47 min |
| Jul 25, 4:29 PM CDT | Special Weather Statement | FGF | Cavalier | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.